Alert archive / California / Flash Flood Warnings in 1997
Flash Flood Warning 20, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 4, 1997, 6:30 PM PDT for San Bernardino County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 1997, 6:30 PM PDT (01:30 UTC)
- Expired
- Sep 4, 1997, 7:00 PM PDT
- In force
- 30 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Bernardino County, CA
The nearest sounding before it
China Lake (Naf), CA (KNID), launched 00:00Z, 1.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2653 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 050130 FFWSAN CAC071-050200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 630 PM PDT THU SEP 4 1997 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 700 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST CALIFORNIA ...SOUTHWESTERN SAN BERNARDINO COUNTY THE FLASH FLOOD WARNING FOR THE SAN GORGONIO MOUNTAINS AND THE BIG BEAR LAKE AREA HAS BEEN EXTENDED TO 7:00 PM. DOPPLER RADAR SHOWS A STRONG THUNDERSTORM OVER THE MILL CREEK AREA. THIS STORM IS STATIONARY AND IS PRODUCING HEAVY RAIN AND 3/4 INCH HAIL. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT'S IMPORTANT TO KNOW RWHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. MACKECHNIE &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:03 PM PDT, 4 hours 27 minutes earlier.
Area forecast discussion, Sep 4, 2:03 PM PDT, 4 hours 27 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU SEP 4 1997
...SYNOPSIS...
MOIST SOUTHERLY FLOW ALOFT WILL GRADUALLY DECREASE THROUGH SATURDAY.
AS A RESULT...SCATTERED THUNDERSTORMS WILL BECOME LESS NUMEROUS OVER
THE MOUNTAINS AND DESERTS. WEST OF THE MOUNTAINS...INCREASING ONSHORE
FLOW WILL DEEPEN THE MARINE LAYER...FOR A RETURN OF NIGHT AND MORNING
LOW CLOUDS AND DECREASING TEMPERATURES INTO THE WEEKEND.
...DISCUSSION...
RAMSDIS/88D SHOWING TCU BLDG ALONG RIDGE LINES AND INTO THE APPLE...
YUCCA VALLEY AREAS BUT NO SIGNIFICANT REFLECTIVITIES NORTH OF THE
BORDER THROUGH 2PM. ONE INTENSE STORM IS ABOUT 14 MILES SOUTHEAST OF
BOULEVARD IN NORTHERN BAJA. MODERATE OFFSHORE GRADIENTS TO THE
NORTHEAST...AND ONLY WEAK ONSHORE TO THE EASTERN DESERTS HAVE
ELIMINATED THE MARINE LAYER AND RESULTED IN VERY WARM COASTAL
TEMPERATURES IN THE 80S AND 90S BY MIDDAY. 18Z NKX RAOB SHOWS MID-
LEVEL MOISTURE CONTINUING TO DECREASE ALONG WITH K INDEX. SKIES STILL
CLR OFFSHORE EXCEPT FOR STRATUS MOVING SOUTH AROUND POINT CONCEPTION.
ALL MODELS AGREE THAT SW US HIGH WILL WEAKEN THROUGH 48 HOURS...
ALLOWING FLOW ALOFT TO BECOME MORE WESTERLY WITH GRADUAL DRYING.
WILL BRING ST AND FOG INTO COASTAL AREAS TONIGHT AND INCREASE A BIT
FOR FRIDAY NIGHT. AFTER TODAY...WILL BROAD BRUSH POPS MTNS AND
DESERTS IN THE 20 PERCENT CATAGORY DUE TO LACK OF ANY STRONG DRYING
PUSH. WILL LOWER TEMPS MOST STRONGLY ALONG THE COAST...AND TO A
LESSER EXTENT IN THE VALLEYS...AND LEAVE SOUTHERN DESERTS AND
MOUNTAINS WITH ONLY SLIGHT CHANGES BASED ON INCREASING ONSHORE
GRADIENTS AND LITTLE CHANGE IN OVERALL THKNS AND 850 TEMPS.
LOOKING AHEAD INTO EARLY NEXT WEEK...MODELS SHOW CONTINUED SW FLOW
ALOFT WITH ONLY SLIGHT DECREASE IN 500 MB HEIGHTS. THIS SHOULD KEEP
THE MONSOON AT BAY AND TEMPS CLOSER TO AVG.
SAN UU 072/080 069/078 068 100000
JADThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 5:30 PM PDT | Flash Flood Warning | SGX | San Bernardino | 30 min |
| Sep 4, 5:30 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 30 min |
| Sep 4, 6:02 PM PDT | Flash Flood Warning | SGX | San Bernardino | 28 min |
| Sep 4, 6:02 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 28 min |
| Sep 5, 1:17 PM PDT | Flash Flood Warning | SGX | San Diego | 58 min |
| Sep 5, 1:17 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 58 min |
| Sep 5, 2:12 PM PDT | Flash Flood Warning | SGX | San Diego | 63 min |
| Sep 5, 2:12 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 63 min |
| Sep 5, 2:24 PM PDT | Flash Flood Warning | SGX | Riverside | 66 min |
| Sep 5, 2:24 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 66 min |
| Sep 5, 3:15 PM PDT | Flash Flood Warning | SGX | San Diego | 60 min |
| Sep 5, 3:15 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 60 min |
| Sep 5, 3:27 PM PDT | Flash Flood Warning | SGX | Riverside | 63 min |
| Sep 5, 3:27 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 63 min |
| Sep 5, 4:14 PM PDT | Flash Flood Warning | SGX | San Diego | 61 min |
| Sep 5, 4:14 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 61 min |
Nearby
Flash Flood Warnings in California, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.